Off/on hoarseness as side effect...Anyone?

I developed this side effect last fall and it comes and goes, off and on all day…
It can last minutes or hours.
I know it’s a listed side effect of many of the anti-convulsants.

It doesn’t hurt, just drives me crazy as I’m constantly having to reassure people that I’m not “sick” AND my friends and family think it’s representative of my pain.
( funny how their concern rises when they can hear it rather than see it)
So they are constantly asking me if I’m ok, or suggesting that we end the call as I must need to lie down etc
Sigh…
In any event wondering if anyone else has experienced this and if it ever went away?
Thanks, Mimi

Me Mimi, and a permanent sore throat and tingly tongue.

Hi Mimi,

Yes, my throat can feel different at times, it feels like its swollen or narrow. Sometimes I feel like I may struggle with breathing, but I never do.

I feel like my airways are smaller, at times when the TN pain is becoming painful I also feel the right-side of my throat hurt (feels sore).

My GP sent me to ENT (ears, nose and throat specialist), they put a camera up my nose and down my throat and found nothing wrong. I also had a barium swallow scan which again all was ok, but they did find a small hiatus hernia which I understand is very common.

I also talk quite loudly, family and friends are always telling me to talk quietly. When the TN pain is at its worst I cant talk at all, the pain is too much and controls everything.

I hope your hoarseness doesn't get to bad for you.

Kind Regards

Wes

Hi Jackie & Wes,

That’s what’s so odd, is that I have no associated pain or irritation with my hoarseness. Before MVD I had the odd electric shock shoot down my throat but that was very rare.

Wes, I do the talking loud thing too or excitable talk…that’s also a side effect I found out recently.

Yes, when the TN pain is bad, I can’t talk either…

Thanks for your replies!
TN and the meds/side effects are quite the adventure …many times I just throw my hands in the air and say “Alrighty then!” Whatever…

(( hugs )) Mimi

Yes, I've had it for quite some time now, it doesn't bother me much except I sound funny sometimes and people are concerned whether I'm ill:)

I don't use any meds permanently though. I also have permanent flu-like symptoms, very mild but they are always there. I would put them down to meds when I was taking them daily, but now that I'm not on a strict drug regimen I just think they must be a side-effect of permanent pain or else I don't know.

Yes, I have sore/hoarse throat a lot of the time. I am on Pregabalin and amitriptyline. It often feels as if I am coming down with a cold but it doesn't come to anything.

Hi there my friend! Yes, I have a sore throat and get hoarse sometimes, just comes and goes. Don't really know if it is a side effect or not, but since starting Gabapentin years ago I drink a lot more water, always thirsty. Always thinking of you, have not been on list much lately, getting around on leg cast and keeping up with daily stuff is all I can do most days. But at least, unlike TN, the broken ankle will heal. Much love and big hugs to you!

Betsy

Thanks for the replies!
I’ve done a bit of research…and included it here…interesting. I think at my next doctors appointment I’ll discuss this as all this time I’ve assumed it’s “just a side effect” and it very well still may be…but I think it’s worth exploring a little further, just to safe.
I guess one shouldn’t just blame everything on the med (s) or TN just in case it’s non-related. We shall see…
(( hugs )) Mimi

http://www.nidcd.nih.gov/health/voice/pages/spasdysp.aspx

Spasmodic dysphonia is thought to be caused by abnormal functioning in an area of the brain called the basal ganglia. The basal ganglia consist of several clusters of nerve cells deep inside the brain. They help coordinate movements of the muscles throughout the body. Recent research has found abnormalities in other regions of the brain, including the brainstem, the stalk-like part of the brain that connects to the spinal cord.

Connecting network
The crucial nerves that carry the brain’s signals to the muscles of phonation are the laryngeal nerves, which are themselves branches of the 10th cranial nerve – the ‘vagus’ nerve. As with the other cranial nerves, (which all exist in pairs) the vagus arises directly from the brain, rather than from the spinal cord, and travels through a specific opening in the skull to reach its location.

Read more: http://www.netdoctor.co.uk/diseases/facts/dysphonia.htm#ixzz30TlXv2dz
Follow us: @NetDoctor on Twitter | NetDoctorUK on Facebook

What drugs can cause dystonia?
Certain drugs have been implicated in causing dystonia and this can be in an acute form or more long term known as tardive dystonia. This form of dystonia is referred to as secondary or drug induced dystonia.
Some drugs may not cause dystonia but may aggravate the pre-existing disorder. Patients should avoid these drugs.
The list of drugs causing drug induced dystonic reactions is long but includes the following.
Antidepressants (amitriptyline, Amoxapine (Asendis), bupropion, clomipramine (eg Anafranil), doxepin (eg Sinequan), fluoxetine (eg Prozac), imipramine, nortriptyline (Allegron), trimipramine (Surmontil) and trazodone (eg Molipaxin)).
Anti-anxiety agents (alprazolam (Xanax), buspirone (eg Buspar)).
Anti-nausea/vomiting agents (metoclopramide (eg Maxolon), prochlorperazine (eg Stemetil)).
Neuroleptics (chlorpromazine (eg Largactil), clozapine (eg Clozaril), fluphenazine (eg Moditen), haloperidol (eg Haldol), perphenazine (Fentazin), promazine, trifluoperazine (eg Stelazine)). The dystonia associated with neuroleptics is often called tardive dystonia.
Other drugs include the psychiatric drug lithium (eg Priadel), midazolam used in anaesthetics, phenytoin (eg Epanutin) an anticonvulsant, promethazine (eg Phenergan) an anti-allergy drug and verapamil (eg Univer) an antihypertensive.
In general, alcohol does not have an adverse effect on dystonia but it is rarely seen to hasten it.
Alcohol may also help dystonia, particularly forms of myoclonic dystonia. People who chronically abuse alcohol can get a series of involuntary movements or tremors not related to dystonia. Excess alcohol intake is not advised.

http://www.netdoctor.co.uk/diseases/facts/dystonia.htm

https://www.dartmouth.edu/~dons/part_1/chapter_7.html

Somatic sensation

The glossopharyngeal and vagus nerves (along with the facial nerve) supply tiny sensory branches to the external auditory canal. This extensive overlap (which also includes some contributions from the trigeminal nerve and the 2nd cervical nerve) precludes detecting loss of sensation caused by lesions of any one of these nerves. However, pain in the ear may be a prominent early symptom of irritation of any one of these cranial nerves. If the vagus or glossopharyngeal nerve is involved, the pain often extends into the pharyngeal region, helping to differentiate from the pain of seventh-nerve irritation (which would be confined to the ear and mastoid region). If facial weakness is present, this would be a clue to facial nerve irritation, while depression of the gag reflex would suggest vagus or glossopharyngeal nerve involvement. Trigeminal involvement is differentiated by pain in the face and deficits in sensation in the trigeminal distribution; involvement of the upper cervical nerves is indicated by hypoesthesia or pain in the scalp and upper back of the neck.